Peripheral neuropathy in 30 duodopa patients with vitamins B supplementation

    loading  Checking for direct PDF access through Ovid

Excerpt

Levodopa (LD) is the mainstay treatment for Parkinson's disease (PD), but its efficacy is burdened by the development of motor complications.
Levodopa/Carbidopa Intestinal Gel (LCIG) infusion has been proven to be a useful treatment option in advanced stages of PD.1 The occurrence of peripheral neuropathy (PN) is a possible withdrawal cause of this therapy, but its causes and overall incidence are yet not really well estimated.3 In LCIG‐PD patients are described both acute/subacute and chronic forms of PN.
In severe acute or subacute neuropathy, the exact pathophysiological mechanism is still not well understood,8 while in most chronic forms (mainly sensitive, axonal neuropathy), vitamin B12 deficiency and/or hyperhomocysteinemia are hypothesized to have the main causative role.8
Even though it is recommended to monitor rigorously and carefully the biochemical and neurophysiological exams, is still debated whether, when and how starting vitamin B replacement therapy.4 Moreover, is believed that in cobalamin‐deficient PN the replacement therapy might stabilize, yet not reverse, the condition.15 It is also still discussed whether LCIG therapy should be discontinued when an otherwise unexplainable PN occurs.10
The aim of this prospective pilot study was to document incidence of new onset PN cases and the evolution of pre‐existing PN in LCIG‐PD patients treated with early integration of vitamins B group.

Related Topics

    loading  Loading Related Articles